Evidence map›Paper›PMID 24553859›Full record

ArticleJournal of bone and mineral metabolism2014

A case of teriparatide-induced severe hypophosphatemia and hypercalcemia.

Maiko Hajime, Yosuke Okada, Hiroko Mori, Yoshiya Tanaka

Abstract readCase Reports
PubMed Publisher
In one paragraph

Article in Journal of bone and mineral metabolism, 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 11 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
11citing papers in PubMed, 1 pooled it
0.6field-weighted citation impact, top 32% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

11 citing papers in PubMed, 1 synthesis or guideline pooled it, 17 citations in OpenAlex.

  1. Efficacy of statins for osteoporosis: a systematic review and meta-analysis.Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA · 2017
    Pooled it
  2. Observational
  3. Prolonged hypercalcemia induced by teriparatide: a case report and literature review.Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA · 2025
    Review
  4. Article
  5. Delayed and significant hypercalcaemia due to teriparatide therapy: a case report and review.Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA · 2024
    Review
  6. Article
  7. Article
  8. Teriparatide Associated Late Hypercalcemia: A Report of Two Cases and Literature Review.Journal of community hospital internal medicine perspectives · 2022
    Article
  9. Article
  10. Review
  11. Teriparatide induced delayed persistent hypercalcemia.Case reports in endocrinology · 2014
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Maiko HajimeFirst Department of Internal Medicine, School of Medicine, University of Occupational and Environmental Health, 1-1 Iseigaoka, Yahatanishi-ku, Kitakyushyu-shi, 807-8555, Japan.
Yosuke Okada
Hiroko Mori
Yoshiya Tanaka
University of Occupational and Environmental Health Japan · JP

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

PTH (teriparatide) is used in the treatment of osteoporosis, and can sometimes cause transient hypercalcemia, but to date there have been no reports of persistent hypercalcemia and hypophosphatemia resulting from its use. We describe a case with marked hypophosphatemia and hypercalcemia associated with the use of teriparatide. The patient was a 49-year-old woman who was followed up for acute intermittent porphyria and glucocorticoid-induced osteoporosis (following administration of prednisolone at 22.5 mg/day), and presented with unexplained fracture of the left tibia, for which treatment with teriparatide at 20 μg/day was started. Two weeks after treatment with teriparatide, the patient developed hypophosphatemia, hypercalcemia, hyperalkaline phosphatasemia, low TmP/GFR, FEca, BAP, and urinary NT×, with low intact PTH. These changes were considered to be related to teriparatide. Cessation of teriparatide treatment resulted in normalization of all parameters at 10 weeks (serum P 3.6 mg/dl, corrected Ca 8.8 mg/dl, ALP 273 IU/l, intact PTH 63 pg/ml). The observed abnormalities were considered to be in part related to acute intermittent porphyria, which is known to delay hepatic teriparatide clearance, with subsequent delay of PTH action despite its intermittent use, resulting in hypercalcemia and hypophosphatemia.

Indexed as

Alkaline PhosphataseCalciumFemaleHumansHypercalcemiaHypophosphatemiaMiddle AgedPhosphorusTeriparatideAlkaline PhosphataseCalciumPhosphorusTeriparatide

Identifiers

PMID24553859
OpenAlexW1985808953

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.